Proving endpoint dependence in solving interval parametric linear systems


Linear algebraic systems involving linear dependencies between interval valued parameters and the so-called united parametric solution set of such systems are considered. The focus is on systems, such that the vertices of their interval hull solution are attained at particular endpoints of some or all parameter intervals. An essential part of finding this endpoint dependence is an initial determination of the parameters which influence the components of the solution set, and of the corresponding kind of monotonicity. In this work, we review a variety of interval approaches for the initial monotonicity proof and compare them with respect to both computational complexity and monotonicity proving efficiency. Some quantitative measures are proposed for the latter. We present a novel methodology for the initial monotonicity proof, which is highly efficient from a computational point of view, and which is also very efficient to prove the monotonicity, for a wide class of interval linear systems involving parameters with rank 1 dependency structure. The newly proposed method is illustrated on some numerical examples and compared with other approaches.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2


  1. 1.

    An interval a = [a,a+] is degenerate if a = a+.

  2. 2.

    True rank 1 parameters are defined in [13].


  1. 1.

    Ganesan, A., Ross, S., Ross Barmish, R.: An extreme point result for convexity, concavity and monotonicity of parametrized linear equation solutions. LAA 390, 61–73 (2004).

    MATH  Google Scholar 

  2. 2.

    Dreyer, A.: Interval analysis of analog circuits with component tolerances. PhD thesis. Kaiserslautern Univ. of Technology, Kaiserslautern (2005)

    Google Scholar 

  3. 3.

    Kolev, L.: Worst-case tolerance analysis of linear DC and AC electric circuits. IEEE Trans. Circuits Syst. I: Fundam. Theory Appl. 49(12), 1693–1701 (2002)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Kolev, L.: Componentwise determination of the interval hull solution for linear interval parameter systems. Reliab. Comput. 20, 1–24 (2014)

    MathSciNet  Google Scholar 

  5. 5.

    Kolev, L.: Parametrized solution of linear interval parametric systems. Appl. Math. Comput. 246, 229–246 (2014).

    MathSciNet  MATH  Google Scholar 

  6. 6.

    Kolev, L.: A direct method for determining a p-solution of linear parametric systems. J. Appl. Computat. Math. 5, 1–5 (2016).

    Google Scholar 

  7. 7.

    Muhanna, R. L.: Benchmarks for interval finite element computations, Center for reliable engineering computing, Georgia Tech, USA., (accessed 12 November 2018) (2004)

  8. 8.

    Neumaier, A., Pownuk, A.: Linear systems with large uncertainties, with applications to truss structures. Rel. Comput. 13, 149–172 (2007).

    MathSciNet  Article  Google Scholar 

  9. 9.

    Piziak, R., Odell, P. L.: Full rank factorization of matrices. Math. Mag. 72, 193–201 (1999)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Popova, E. D.: Computer-assisted proofs in solving linear parametric problems. In: Proceedings of 12th GAMM-IMACS international symposium on scientific computing, computer arithmetic and validated numerics (SCAN 2006). IEEE Computer Society Press, pp. 35. (2007)

  11. 11.

    Popova, E. D.: Improved enclosure for some parametric solution sets with linear shape. Comput. Math. Appl. 68, 994–1005 (2014).

    MathSciNet  Article  Google Scholar 

  12. 12.

    Popova, E. D.: Enclosing the solution set of parametric interval matrix equation A(p)X = B(p). Numer. Algorithms 78, 423–447 (2018).

    MathSciNet  Article  Google Scholar 

  13. 13.

    Popova, E. D.: Rank one interval enclosure of the parametric united solution set. BIT Numer. Math. 59 (2), 503–521 (2019).

    MathSciNet  Article  Google Scholar 

  14. 14.

    Popova, E. D.: New parameterized solution with application to bounding secondary variables in FE models of structures. Appl. Math. Comput. 378, 125205 (2020).

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Popova, E.D.: On a class of parameterized solutions to interval parametric linear systems. arXiv:1906.00613. to appear in C. R. Acad. Bulg. Sci. (2019)

  16. 16.

    Popova, E. D., Krämer, W.: Visualizing parametric solution sets. BIT Numer. Math. 48(1), 95–115 (2008).

    MathSciNet  Article  Google Scholar 

  17. 17.

    Rama Rao, M. V., Mullen, R. L., Muhanna, R. L.: A new interval finite element formulation with the same accuracy in primary and derived variables. Int. J. Reliab. Safety 5, 336–357 (2011).

    Article  Google Scholar 

  18. 18.

    Rohn, J.: Linear interval equations with dependent coefficients. Symposium “Interval Methods for Numerical Computations”, Oberwolfach, 1990. In: Rohn. J. (ed.) A method for handling dependent data in interval linear systems. Technical Report No. 911, Institute of Computer Science. (Accessed February 13, 2019). Academy of Science of the Czech Republic, Prague (2004)

  19. 19.

    Rohn, J.: Explicit inverse of an interval matrix with unit midpoint. Electron. J. Linear Algebra 22, 138–150 (2011).

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Rohn, J., Kreinovich, V.: Computing exact componentwise bounds on solutions of linear systems with interval data is NP-hard. SIAM J. Matrix Anal. Appl. 16(2), 415–420 (1995)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Skalna, I., Hladík, M.: A new method for computing a p-solution to parametric interval linear systems with affine-linear and nonlinear dependencies. BIT Numer. Math. 57(4), 1109–1136 (2017)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Skalna, I., Hladík, M.: Enhancing monotonicity checking in parametric interval linear systems. In: Martel, M. et al. (eds.) Trusted Numerical Computations (TNC’18), Kalpa Publications in Computing, vol. 8, pp. 70–83. (2018)

  23. 23.

    Woodbury, M. A.: Inverting modified matrices memorandum report 42. Statistical research group. Princeton University, Princeton (1950)

    Google Scholar 

Download references


The author thanks the anonymous reviewers for their thorough reviews and the numerous remarks which helped improving the readability of the paper.


This work is supported by the Grant No BG05M2OP001-1.001-0003, financed by the Bulgarian Operational Programme “Science and Education for Smart Growth” (2014-2020) and co-financed by the European Union through the European structural and investment funds.

Author information



Corresponding author

Correspondence to Evgenija D. Popova.

Additional information

Publisher’s note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Popova, E.D. Proving endpoint dependence in solving interval parametric linear systems. Numer Algor 86, 1339–1358 (2021).

Download citation


  • Interval linear systems
  • Data dependencies
  • Interval hull solution
  • Monotonicity
  • Parameterized solution